Alert archive / Oregon / River Flood Watches in 2012

River Flood Watch 13, NWS Medford, OR

March 27, 2012Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this river flood watch at Mar 27, 2012, 5:19 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Mar 30, 2012, 12:45 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2012, 5:19 PM PDT (00:19 UTC)
In effect from
Mar 30, 2012, 12:45 PM PDT
Expired
Mar 28, 2012, 12:51 PM PDT
In force
Issued by
NWS Medford, OR
Flood severity
None

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fk Coquille River at Myrtle Point (MYPO3). The gauge peaked at 17.35 ft at Mar 29, 2012, 12:00 PM PDT.

actionminormoderate203003/2703/2803/29
Action stage
30 ft
Minor stage
33 ft
Moderate stage
35 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14326510, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

125 
WGUS66 KMFR 280019
FFAMFR
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD, OR
519 PM PDT TUE MAR 27 2012

...THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FLOOD WATCH 
FOR THE FOLLOWING RIVERS IN OREGON...

  SOUTH FORK COQUILLE RIVER AT MYRTLE POINT AFFECTING COOS COUNTY...

.SEVERAL VERY WET STORMS WILL CAUSE TO RIVER TO RISE EVEN FURTHER 
INTO THIS WEEKEND...POSSIBLY BRINGING THE SOUTH FORK OF THE COQUILLE
AT MYRTLE POINT TO FLOOD STAGE FRIDAY EVENING. 

ORZ021-281219-
/O.NEW.KMFR.FL.A.0013.120331T0248Z-120401T2028Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
519 PM PDT TUE MAR 27 2012

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A
* FLOOD WATCH FOR
  THE SOUTH FORK COQUILLE RIVER AT MYRTLE POINT
* FROM FRIDAY EVENING TO SUNDAY AFTERNOON.
* AT  4:15 PM TUESDAY THE STAGE WAS 12.3 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 33.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY FRIDAY EVENING.


$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT.
PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN CANYONS
AND NEAR THE MOUTHS OF CANYONS MAY BE AT SERIOUS RISK FROM RAPIDLY
MOVING LANDSLIDES.

NEVER DRIVE THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW
FOR SAFE PASSAGE OR THERE MAY BE UNSEEN DAMAGE TO THE ROADWAY.

A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT 
IN THE WATCH AREA. PERSONS LIVING ALONG OR PLANNING ACTIVITIES NEAR 
RIVERS AND SMALL STREAMS IN THE WATCH AREA SHOULD CONTINUE TO 
MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION. BE PREPARED TO 
TAKE IMMEDIATE ACTION IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

FOR THE LATEST RIVER STAGES AND FORECASTS...VISIT OUR WEB PAGE AT 
WWW.WEATHER.GOV/MEDFORD OR LISTEN TO NOAA WEATHER RADIO.


&&
2 follow-up statements
303 
WGUS66 KMFR 281151
FFAMFR
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD, OR
451 AM PDT WED MAR 28 2012

...THE FLOOD WATCH CONTINUES FOR THE FOLLOWING RIVERS IN OREGON...

  SOUTH FORK COQUILLE RIVER AT MYRTLE POINT AFFECTING COOS COUNTY...

.SEVERAL VERY WET STORMS WILL CAUSE TO RIVER TO RISE EVEN FURTHER 
INTO THIS WEEKEND...POSSIBLY BRINGING THE SOUTH FORK OF THE COQUILLE
AT MYRTLE POINT TO FLOOD STAGE FRIDAY EVENING. 

ORZ021-282351-
/O.CON.KMFR.FL.A.0013.120331T0248Z-120401T2028Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
451 AM PDT WED MAR 28 2012

THE FLOOD WATCH CONTINUES FOR
  THE SOUTH FORK COQUILLE RIVER AT MYRTLE POINT
* FROM FRIDAY EVENING TO SUNDAY AFTERNOON.
* AT  4:15 AM WEDNESDAY THE STAGE WAS 14.7 FEET.
* MINOR FLOODING IS POSSIBLE. 
* FLOOD STAGE IS 33.0 FEET.
* FORECAST...FLOOD STAGE MAY BE REACHED BY FRIDAY EVENING.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT.
PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN CANYONS
AND NEAR THE MOUTHS OF CANYONS MAY BE AT SERIOUS RISK FROM RAPIDLY
MOVING LANDSLIDES.

NEVER DRIVE THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW
FOR SAFE PASSAGE OR THERE MAY BE UNSEEN DAMAGE TO THE ROADWAY.

A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT 
IN THE WATCH AREA. PERSONS LIVING ALONG OR PLANNING ACTIVITIES NEAR 
RIVERS AND SMALL STREAMS IN THE WATCH AREA SHOULD CONTINUE TO 
MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION. BE PREPARED TO 
TAKE IMMEDIATE ACTION IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

FOR THE LATEST RIVER STAGES AND FORECASTS...VISIT OUR WEB PAGE AT 
WWW.WEATHER.GOV/MEDFORD OR LISTEN TO NOAA WEATHER RADIO.


&&
725 
WGUS66 KMFR 281951
FFAMFR
URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MEDFORD, OR
1251 PM PDT WED MAR 28 2012

...THE FLOOD WATCH HAS BEEN UPGRADED TO A FLOOD WARNING FOR THE
    FOLLOWING RIVERS IN OREGON...

  SOUTH FORK COQUILLE RIVER AT MYRTLE POINT AFFECTING COOS COUNTY...

.THE SOUTH FORK COQUILLE RIVER AT MYRTLE POINT IS FORECAST TO REACH
MAJOR FLOOD STAGE OF 37 FEET AND CREST AT 39.2 FEET.

ORZ021-282021-
/O.CAN.KMFR.FL.A.0013.120330T1945Z-120401T2028Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
1251 PM PDT WED MAR 28 2012

THE FLOOD WATCH HAS BEEN UPGRADED TO A FLOOD WARNING FOR
  THE SOUTH FORK COQUILLE RIVER AT MYRTLE POINT
* AT 12:15 PM WEDNESDAY THE STAGE WAS 16.9 FEET.
* FORECAST...THE RIVER IS FORECAST TO REACH A MAXIMUM STAGE OF 39.2 
  FEET BY SATURDAY MORNING.

$$

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LANDSLIDES AND DEBRIS FLOWS ARE POSSIBLE DURING THIS FLOOD EVENT.
PEOPLE...STRUCTURES AND ROADS LOCATED BELOW STEEP SLOPES...IN CANYONS
AND NEAR THE MOUTHS OF CANYONS MAY BE AT SERIOUS RISK FROM RAPIDLY
MOVING LANDSLIDES.

NEVER DRIVE THROUGH FLOODED AREAS. THE WATER MAY BE TOO DEEP TO ALLOW
FOR SAFE PASSAGE OR THERE MAY BE UNSEEN DAMAGE TO THE ROADWAY.

A FLOOD WATCH MEANS THAT FLOODING IS POSSIBLE BUT NOT IMMINENT 
IN THE WATCH AREA. PERSONS LIVING ALONG OR PLANNING ACTIVITIES NEAR 
RIVERS AND SMALL STREAMS IN THE WATCH AREA SHOULD CONTINUE TO 
MONITOR THE DEVELOPMENT OF THIS WEATHER SITUATION. BE PREPARED TO 
TAKE IMMEDIATE ACTION IF FLOODING IS OBSERVED OR A WARNING IS ISSUED.

FOR THE LATEST RIVER STAGES AND FORECASTS...VISIT OUR WEB PAGE AT 
WWW.WEATHER.GOV/MEDFORD OR LISTEN TO NOAA WEATHER RADIO.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this river flood watch went out at Mar 27, 2:48 PM PDT, 2 hours 31 minutes earlier.

Area forecast discussion, Mar 27, 2:48 PM PDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
248 PM PDT TUE MAR 27 2012

.SHORT TERM...STRONG SOUTHERLY FLOW WITH VERY STRONG WINDS ON THE
RIDGES. OCCLUDED FRONT HAS MOVED ONSHORE AND WILL SLOWLY MOVE
EASTWARD ACROSS THE FORECAST AREA TONIGHT. WINDS WILL DECREASE
BEHIND THIS FRONT. AREAS WHERE HIGH WIND WARNINGS HAVE BEEN POSTED
SHOULD SEE WINDS DIMINISH BELOW WARNING CRITERIA AFTER THIS FRONT PASSES.

HEAVY SNOW IN SISKIYOU COUNTY CALIFORNIA AT ELEVATIONS ABOVE 4500
FEET WILL CONTINUE THROUGH EARLY WEDNESDAY MORNING. HEAVY SNOW
WILL FALL AT LOWER ELEVATIONS AROUND THE MOUNT SHASTA AREA DOWN TO
3000 FEET BUT ACCUMULATIONS WILL VARY WIDELY DUE TO WET SNOW
CONSISTENCY.

PRECIPITATION WILL BECOME SHOWERY WEDNESDAY AFTER SUNRISE AS THE
TROF AXIS MOVES THROUGH SOUTHERN OREGON AND NORTHERN CALIFORNIA.
STILL...NORTHERN CALIFORNIA SHOULD SEE THE BULK OF THE SHOWER
ACTIVITY. A SHORT BREAK FROM THIS STORMY PATTERN WILL OCCUR
WEDNESDAY NIGHT INTO EARLY THURSDAY. A VERY SHORT BREAK INDEED AS
THE NEXT VERY MOIST SYSTEM MOVES ONTO THE SOUTH OREGON COAST
THURSDAY MORNING. SNOW LEVELS RISE WITH THIS SYSTEM AND RAPID
RIVER RISES IN COOS AND CURRY COUNTIES ARE LIKELY THURSDAY NIGHT
AND FRIDAY.

.LONG TERM...FRIDAY TO TUESDAY...THE HITS KEEP COMING AS AN
ATMOSPHERIC RIVER EVENT IS LIKELY TO BE UNDERWAY BY FRIDAY MORNING.
MODELS SHOW A GOOD FETCH OF 1 INCH+ PRECIPITABLE WATER VALUES
STRETCHING INTO SOUTHWESTERN OREGON FRIDAY INTO FRIDAY NIGHT.
ADDITIONALLY...AN ACTIVE MJO IN THE PACIFIC BASIN IS PROVIDING A
GENERALLY GOOD ENVIRONMENT FOR INCREASED DYNAMICS AND MOISTURE FEED
INTO OUR REGION. THEREFORE...EXPECT A WET FRIDAY WITH COASTAL BASIN
RIVERS RESPONDING TO HEAVY RAIN...AND HAVE BUMPED UP QPF VALUES IN
CURRY AND WESTERN JOSEPHINE COUNTY BY AT LEAST 25 PERCENT BASED ON
FAVORABLE FLOW NORMAL TO THE COASTAL TERRAIN AND HIGH MOISTURE.

LOW PRESSURE THAT DEEPENS OFF THE COAST WILL ROLL THROUGH THE REGION
SATURDAY...INCREASING WINDS ACROSS THE AREA AND SPREADING
PRECIPITATION INTO THE EAST SIDE. THE ECMWF AND GFS ARE IN AGREEMENT
WITH THIS FEATURE...BUT DIFFER SOME ON THE STRENGTH. WILL NEED TO
MONITOR FUTURE MODEL OUTPUT FOR A POSSIBLE SIGNIFICANT WIND EVENT
FOR THE COAST AND ESPECIALLY EAST OF THE CASCADES. SUNDAY REPRESENTS
A GENERAL BREAK IN THE ACTIVE WEATHER WITH SOME DRYING AS A FRONT
NEARS THE COASTAL WATER. THE EC AND GFS DIFFER SHARPLY ON THE
EVOLUTION OF THE PATTER MONDAY AND TUESDAY...WITH THE GFS SUGGESTING
MORE HEAVY PRECIPITATION AND THE ECMWF DRIER. THE FORECAST REFLECTS
ABOVE NORMAL CHANCES OF PRECIPITATION THROUGH TUESDAY.

&&

.AVIATION...THE MAIN IMPACT WILL BE GUSTY SOUTH TO SOUTHWEST WINDS
THROUGH EARLY THIS EVENING WHICH WILL RESULT IN MODERATE TO
SEVERE TURBULENCE. THERE IS ALSO A CONCERN FOR WIND SPEED SHEAR IN
THE UMPQUA BASIN AND ROGUE VALLEY THROUGH THIS EVENING. VFR TO MVFR
CONDITIONS SHOULD PREVAIL IN THE VALLEYS NORTH OF THE SISKIYOUS
TONIGHT EVEN AS THE FRONT MOVES INLAND. IFR WITH LOCAL VLIFR
CONDITIONS ARE EXPECTED SOUTH OF THE SISKIYOUS WITH AN UPSLOPE
SOUTH FLOW. MOUNTAINS WILL REMAIN OBSCURED THROUGH TONIGHT...WITH
THE MOST IMPACT OVER NORTHERN CALIFORNIA AND THE SISKIYOUS OF
SOUTHWEST OREGON.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 9 AM PDT WEDNESDAY FOR ORZ029-030.
     WIND ADVISORY UNTIL 5 AM PDT WEDNESDAY FOR ORZ029-030.
     HIGH WIND WARNING UNTIL 5 AM PDT WEDNESDAY FOR ORZ031.
     FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR ORZ021-022.
     WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR ORZ026.
     HIGH WIND WARNING UNTIL 8 PM PDT THIS EVENING FOR ORZ028.

CA...WINTER WEATHER ADVISORY UNTIL 9 AM PDT WEDNESDAY FOR CAZ083.
     WIND ADVISORY UNTIL 5 AM PDT WEDNESDAY FOR CAZ085.
     WINTER STORM WARNING UNTIL 9 AM PDT WEDNESDAY ABOVE 3500 FEET
     FOR FOR CAZ080.
     WINTER STORM WARNING UNTIL 9 AM PDT WEDNESDAY FOR CAZ082-083.
     HIGH WIND WARNING UNTIL 5 AM PDT WEDNESDAY FOR CAZ081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 PM PDT THIS AFTERNOON FOR
     PZZ350-356-370-376.
     GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR
     PZZ350-356-370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT THURSDAY FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT SATURDAY FOR PZZ370-376.

07/99/99
Hazardous weather outlook, Mar 27, 9:37 AM PDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
937 AM PDT TUE MAR 27 2012

ORZ030-280030-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
937 AM PDT TUE MAR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING IN EFFECT. WINTER WEATHER ADVISORY REMAINS IN
EFFECT FROM 5 PM PDT. SEE WINTER WEATHER MESSAGE FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WINTER STORM WARNING CONTINUES TO 9 AM PDT WEDNESDAY. WINTER
WEATHER ADVISORY CONTINUES TO 9 AM PDT WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Mar 27, 11:52 AM PDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1152 AM PDT TUE MAR 27 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       5 NNW WILDERVILLE       42.46N 123.49W
03/27/2012  M0.50 INCH       JOSEPHINE          OR   TRAINED SPOTTER

            REPORTED BY SPOTTER JO70. 3 HOUR TOTAL.

&&

IRIS SYSTEM
Local storm report, Mar 27, 12:15 PM PDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
1215 PM PDT TUE MAR 27 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     HEAVY SNOW       MOUNT SHASTA            41.32N 122.31W
03/27/2012  M6.5 INCH        SISKIYOU           CA   TRAINED SPOTTER

            REPORTED BY SPOTTER SY01. ACCUMULATION SINCE
            MIDNIGHT.

&&

IRIS SYSTEM
Local storm report, Mar 27, 2:09 PM PDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
209 PM PDT TUE MAR 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     SNOW             ESE MOUNT SHASTA        41.32N 122.31W
03/27/2012  M5.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            HEAVY WET SNOW. TEMPERATURE 32 DEGREES. SNOWING FOR THE
            PAST 15 HOURS.

&&

SARGEANT
Local storm report, Mar 27, 5:16 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
516 PM PDT TUE MAR 27 2012

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       2 WSW OBRIEN            42.06N 123.73W
03/27/2012  M0.00 INCH       JOSEPHINE          OR   TRAINED SPOTTER

           24 HOUR TOTAL.

&&

IRIS SYSTEM

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 11:25 PM PDTGale WatchMFR4 hr
Mar 27, 11:25 PM PDTSmall Craft Advisory for WindsMFR15 hr
Mar 28, 3:09 AM PDTGale WarningMFR20 hr
Mar 28, 3:09 AM PDTStorm WatchMFR12 hr
Mar 28, 5:00 AM PDTHigh Wind WatchMFRCoos, Curry, Douglas8 hr
Mar 28, 12:39 PM PDTRiver Flood WarningMFRCoos4 days
Mar 28, 12:39 PM PDTRiver Flood WarningMFRCoos49 hr
Mar 28, 12:43 PM PDTRiver Flood WatchMFRCurry, Josephine22 hr
Mar 28, 1:06 PM PDTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake3 days
Mar 28, 1:06 PM PDTWind AdvisoryMFRKlamath, Lake46 hr
Mar 28, 2:31 PM PDTHigh Surf WarningMFRCurry21 hr
Mar 28, 2:40 PM PDTStorm WarningMFR20 hr

Nearby

River Flood Watches in Oregon, 2012Every river flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.